Florida, 2017

Rip Current in Florida, April 4, 2017

April 4, 2017 · NWS MOB · 1 event in 1 county or zone

Dangerous surf and rip current conditions along the northwest Florida panhandle beaches resulted in one fatality.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Dangerous surf and rip current conditions along the northwest Florida panhandle beaches resulted in one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 4, 10:08 AM CST, 22 minutes earlier.

Area forecast discussion, Apr 4, 10:08 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1108 AM CDT Tue Apr 4 2017

.DISCUSSION...See updated information for land and marine areas below.

&&

.UPDATE...Dense fog has lifted. The dense fog advisories for
land areas and the near shore waters have been canceled. 32/ee

&&

.MARINE...A Small Craft Advisory is now in effect for the entire
marine area beginning late tonight continuing through mid morning
Thu. Southerly winds and seas build late tonight through Wed
afternoon followed by a strong northwest flow in the wake of a
cold front early Wed night through mid morning Thu. 32/ee

&&

.PREV DISCUSSION... /issued 645 AM CDT Tue Apr 4 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...LIFR conditions with dense fog and low stratus
over much of the area early this morning. These conditions will
prevail through around 15z Tuesday morning with skies then
becoming mostly clear and VFR conditions expected through the
afternoon. Clouds begin to increase and lower across the area this
evening as a warm front over the Gulf begins to approach the area
from the south. Surface winds light and variable early this
morning then primarily south to southeast around 10 knots through
the remainder of the period. Scattered showers and thunderstorms
will begin to develop across the region late tonight, becoming
more numerous by daybreak Wednesday. 12/DS

PREV DISCUSSION... /issued 557 AM CDT Tue Apr 4 2017/

DISCUSSION...Updated for latest marine discussion below.

MARINE...Made an adjustment to the morning coastal waters
forecast package. The dense fog that had earlier developed over
land areas has also developed over the area bays and inland
waterways. As a result, we had to issue a dense fog advisory for
marine zones that contain the bays and inland waterways. Fog is
most dense over Mobile Bay and the Mississippi Sound. The areas of
dense fog over the nearshore coastal waters will likely dissipate
by mid morning. 12/DS

PREV DISCUSSION... /issued 512 AM CDT Tue Apr 4 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...With southerly winds beginning to increase once again
tonight, we decided to go ahead and extend the High Rip Current
Risk along the Gulf beaches of Alabama and the western Florida
panhandle. The rip current hazard now continues through Wednesday
evening. Surf Zone Forecast product indicating this has already
been issued, and the Zone Forecast Product has already been
updated. Will issue an updated Coastal Hazards Message (CFW) here
shortly. 12/DS

PREV DISCUSSION... /issued 442 AM CDT Tue Apr 4 2017/

NEAR TERM /Now Through Tuesday night/...Nice day today after the
storms of yesterday, but showers and storms quickly return to the
forecast by late tonight. The front that brought the weather to the
area yesterday has moved south out over the Gulf and become nearly
stationary. This boundary is expected to remain out over the Gulf
today, and after morning fog burns off, generally partly cloudy
skies are expected. Areas of dense fog will be possible across
portions of the forecast area early this morning, dissipating by
around 10am.  A Dense Fog Advisory is in for most of the eastern and
central portions of the forecast area until then. Should warm up
nicely today with highs in the low to mid 80s over inland areas and
upper 70s to near 80 at the coast. Winds initially light and
variable early this morning, becoming more southeasterly and
increasing slightly through the afternoon.

Tonight the frontal boundary offshore lifts back north as a warm
front, reaching the coast by around midnight, then continuing to
lift inland across our forecast area through sunrise. As the warm
front moves inland, low level forcing will create some scattered
showers and thunderstorms across the area beginning late evening.
During the early morning predawn hours, a stronger storm system
begins approaching the forecast area from the west, bringing much
better overall lift and dynamics toward the area, with coverage of
showers and storms increasing as we approach sunrise Wednesday.
Several model solutions increase SBCAPE to around 1500-2500 J/KG, 0-
1KM SRH to 200-250 M2/S2, mid level Lapse rates 7.0-7.5 C/KM and SFC-
500mb Bulk Shear near 50 KT.  All of this suggests that some of the
storms late tonight (really toward sunrise Wednesday) could be
severe, especially over our northwestern zones. Accordingly SPC has
our entire area outlooked slight severe for late tonight, with a
small area of enhanced risk of severe weather over northwest. Lows
tonight ranging from the lower 60s over far northern zones, to the
upper 60s and near 70 at the coast. 12/DS

SHORT TERM /Wednesday Through Thursday night/...An upper trof over
the central states advances across the lower/mid Mississippi
river valley early Wednesday evening then takes on a negative tilt
while continuing further into the eastern states late Wednesday
night. A warm front will be located north of the forecast area by
12Z Wednesday and the forecast area remains in the warm sector
until an associated surface low meanwhile tracks near the Ohio
river valley and brings a cold front through the forecast area
late Wednesday afternoon into Wednesday evening. A coupled upper
jet structure brings enhanced upper level divergence across the
area on Wednesday, and a consensus of guidance has deep layer
lift over much of the forecast area early Wednesday morning which
shifts east of the area Wednesday afternoon.

Within this environment, MLCape values will range from 1500-2500
J/kg while a 35-45 knot 850 mb jet results in 0-1 km helicities
of 150-250 m2/s2 Wednesday morning, then shear trends much lower
in the afternoon. The 03Z SREF has a 70-90% chance for Sig Tor
values of 3 or greater for much of the area early Wednesday
morning, which decreases to 50% (maybe near 70%) over the eastern
portion of the area by midday and into the afternoon. Of
particular concern is that probabilities for Sig Tor values of 5+
are 30-50% over much of the area early Wednesday morning, although
these decrease to 10-30% later Wednesday morning.

While have gone with likely pops for the entire area Wednesday
morning, the best forcing looks to be roughly along and east of
I-65. Considering the instability and shear, this expected region
of strongest forcing lines up well with SPC's placement of a
Moderate Risk of Severe Storms in this portion. A Slight Risk to
Enhanced Risk is in effect for the remainder of the area where
favorable shear/instability will be present but the forcing looks
to be somewhat lower. With the deep layer lift shifting east of
the area Wednesday afternoon and shear decreasing, expect the
severe storm activity to shift east of the area, although may have
some severe storms over the easternmost portion of the area early
Wednesday afternoon.

The highest QPF amounts on Wednesday will be 1.0-1.5 inches over
the western Florida panhandle and Baldwin county with 0.5-1.0 inch
over Mobile county and south central Alabama, with 0.25-0.5 inch
for much of the remaining portion. Considering the very heavy
rainfall that fell over the southern portion of the area with the
last event, have opted to issue a graphic with an Enhanced Risk of
Flooding for the western Florida panhandle and Baldwin county,
with a Limited Risk of Flooding for south central Alabama and the
remainder of extreme southwest Alabama. Other than slight chance
pops for the easternmost portion Wednesday evening, dry conditions
follow for the remainder of the period as the upper trof remains
over the eastern states and much drier deep layer air flows into
the region. A Wind Advisory may become necessary mainly for
coastal portions of the forecast area on Wednesday for southerly
winds 15-25 mph. May also have a High Risk of Rip Currents
continuing through Wednesday. /29

LONG TERM /Friday Through Monday/...The upper trof over the
eastern states moves off into the western Atlantic while upper
ridging builds into the region through Monday. A large surface
ridge builds into the region through Saturday then shifts east of
the area through Monday with a modest return flow ensuing. Have
continued with dry conditions over the forecast area through the
period. Highs near 70 on Friday trend to around 80 by Monday. Lows
Friday night range from the lower 40s inland to the upper 40s at
the coast, then trend by Sunday night to the lower 50s inland and
around 60 at the coast. /29

MARINE...Warm front just south of the marine area today lifts back
north as a warm front tonight with a strengthening onshore flow
expected. Small craft should exercise caution by tonight. Onshore
winds increase more on Wednesday, along with building seas, as a
strong cold front approaches from the west, and a Small Craft
Advisory will likely be required. The strong onshore flow will
continue into Wednesday evening, then shift to northwest overnight
as the front passes west to east across the marine area. Showers and
thunderstorms increasing in coverage late today and tonight,
becoming likely on Wednesday, before ending with the windshift
Wednesday night. Strong offshore winds will then continue through
late Thursday. Winds and seas gradually subside Friday through
Saturday. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Wednesday evening for ALZ265-266.

FL...High Rip Current Risk through Wednesday evening for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 1 AM Wednesday to 10 AM CDT Thursday
     for GMZ630>635-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 4, 5:57 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
657 AM CDT Tue Apr 4 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-051200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
657 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is an Enhanced Risk of Severe Storms after midnight for
interior southeast Mississippi and interior southwest Alabama with
a Slight Risk of severe storms most remaining areas. Damaging
wind gusts, large hail and isolated tornadoes will be possible
with severe storms that develop.

A Dense Fog Advisory is in effect for southwest and south central
Alabama and the western Florida panhandle until 10:00 AM CDT.

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Moderate Risk of Severe Storms on Wednesday for much
of the eastern portion of the area with an Enhanced Risk to Slight
Risk of severe storms for most remaining areas. Damaging wind
gusts, large hail and isolated tornadoes will be possible with
severe storms that develop.

There is a Elevated Risk of Flash Flooding on Wednesday for the
western Florida panhandle including Baldwin county. A Limited Risk
of Flooding is otherwise expected roughly along and east of I-65.
A few area rivers are forecast to risk to minor flood stage later
this week into the weekend due to recent heavy rainfall.

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle until 7:00 PM CDT
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks may be required
late tonight into Wednesday. For more information please see our
website at weather.gov/mob

GMZ630>635-650-655-670-675-051200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
657 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect for bay waters until 10:00 AM
CDT.

Strong to severe storms are possible late tonight. Damaging wind
gusts, large hail and isolated tornadoes will be possible with
severe storms that develop.

Strong winds over the marine area may create hazardous conditions
for small craft late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible on Wednesday. Damaging wind
gusts, large hail and isolated tornadoes will be possible with
severe storms that develop.

Strong winds over the marine area will likely create hazardous
conditions for small craft Wednesday through Thursday morning.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Okaloosa

When
April 4, 10:30 AM CST
Where
Coastal Okaloosa forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement

A 49 year old Georgia man drowned after he was swept away by a rip current while trying to help his daughter and friend who were struggling in the surf.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Okaloosa2017-04-0449MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682675.